ORIGINAL ARTICLE

Hypomagnesemia induced by proton pump inhibitor in peptic ulcer is time duration-dependent

Fauzi Yusuf , Azzaki Abubakar, Desi Maghfirah, Karolina Purba, Muhsin Muhsin

Fauzi Yusuf
Division of Gastroenterohepatology Dept. of Internal Medicine Faculty of Medicine Universitas Syiah Kuala, Banda Aceh, Indonesia. Email: fozi_ysf63@yahoo.com

Azzaki Abubakar
Division of Gastroenterohepatology Dept. of Internal Medicine Faculty of Medicine Universitas Syiah Kuala, Banda Aceh, Indonesia

Desi Maghfirah
Division of Gastroenterohepatology Dept. of Internal Medicine Faculty of Medicine Universitas Syiah Kuala, Banda Aceh, Indonesia

Karolina Purba
Dept. of Internal Medicine Faculty of Medicine Universitas Syiah Kuala, Banda Aceh, Indonesia

Muhsin Muhsin
Dept. of Internal Medicine Faculty of Medicine Universitas Syiah Kuala, Banda Aceh, Indonesia
Online First: August 31, 2021 | Cite this Article
Yusuf, F., Abubakar, A., Maghfirah, D., Purba, K., Muhsin, M. 2021. Hypomagnesemia induced by proton pump inhibitor in peptic ulcer is time duration-dependent. Bali Medical Journal 10(2): 851-853. DOI:10.15562/bmj.v10i2.2413


Introduction: Proton pump inhibitors are drug types frequently used for peptic ulcers and often prescribed with or without indication. Long-term use of PPIs (more than three months) can cause several adverse effects, including hypomagnesemia, a reduced serum magnesium level of less than 1.7 mg/dl.

Methods: This cross sectional study analyzed peptic ulcer outpatients who underwent endoscopy at Zainoel Abidin General Hospital Banda Aceh, Indonesia and administrated with PPIs for more than three months. The duration of PPIs was determined using direct interview methods and serum magnesium levels obtained from consecutive respondents.

Results: The majority of 42 peptic ulcer patients were female, with the mean age at 49.9 years old. The average time duration of using PPIs was 8.4 months and the mean serum magnesium level was in the normal range at 2.02 mg/dl. There was a significantly reduced serum magnesium level over time that negatively correlated with the duration of PPIs use.

Conclusion: There was a statistically significant negative correlation between serum magnesium level with the duration of PPIs use. After chronic use (for instance after one year), stopping PPIs can reduce the possibility of severe adverse effects of using a long duration of PPIs, including hypomagnesemia. 

References

Del Valle J. Peptic Ulcer Disease and Related Disorders. In: Jameson JL, Fauci AS, Kasper DL, Hauser SL, Longo DL, Loscalzo J, eds. Harrison's Principles of Internal Medicine. 20th ed. McGraw-Hill Education; 2018:2220-2243.

Syam AF, Simadibrata M, Makmun D, et al. National Consensus on Management of Dyspepsia and Helicobacter pylori Infection. Acta Med Indones. 2017;49(3):279-287.

McQuaid KR. Drugs Used in the Treatment of Gastrointestinal Diseases. In: Katzung BG, ed. Basic & Clinical Pharmacology. 14th ed. McGraw-Hill Education; 2018:1087-1119. doi:10.1016/b978-0-323-06812-3.00021-3

Zullo A, De Francesco V, Hassan C, Morini S, Vaira D. The sequential therapy regimen for Helicobacter pylori eradication: a pooled-data analysis. Gut. 2007;56(10):1353-1357. doi:10.1136/gut.2007.125658

William JH, Danziger J. Proton-pump inhibitor-induced hypomagnesemia: Current research and proposed mechanisms. World J Nephrol. 2016;5(2):152. doi:10.5527/wjn.v5.i2.152

Martin KJ, González EA, Slatopolsky E. Clinical consequences and management of hypomagnesemia. J Am Soc Nephrol. 2009;20(11):2291-2295. doi:10.1681/ASN.2007111194

Markovits N, Loebstein R, Halkin H, et al. The association of proton pump inhibitors and hypomagnesemia in the community setting. J Clin Pharmacol. 2014;54(8):889-895. doi:10.1002/jcph.316

Shah DU, Sachdeva PD. Association of Proton Pump Inhibitor with Hypomagnesaemia: A Cross-Sectional Study at a Tertiary Care Hospital of Anand District. Indian J Pharm Pract. 2014;7(2):10-15. doi:10.5530/ijopp.7.2.3

Johnstone J, Nerenberg K, Loeb M. Meta-analysis: proton pump inhibitor use and the risk of community-acquired pneumonia. Aliment Pharmacol Ther. 2010;31(11):1165-1177. doi:10.1111/j.1365-2036.2010.04284.x

Putri WD, Andrajati R, Supardi S. RELATIONSHIP BETWEEN PROTON-PUMP INHIBITOR USE AND LOWER BLOOD MAGNESIUM LEVELS. Int J Appl Pharm. 2018;10(1 SE-Original Article(s)):367-369. doi:10.22159/ijap.2018.v10s1.81

Mackay JD, Bladon PT. Hypomagnesaemia due to proton-pump inhibitor therapy: a clinical case series. QJM. 2010;103(6):387-395. doi:10.1093/qjmed/hcq021

Takeda Y, Doyama H, Tsuji K, Yamada S, Takemura K. Does long-term use of proton pump inhibitors cause hypomagnesaemia in Japanese outpatients? BMJ Open Gastroenterol. 2014;1(1):e000003. doi:10.1136/bmjgast-2014-000003

Takeda Y, Doyama H, Tsuji K, Yamada S, Takemura K. Does long-term use of proton pump inhibitors cause hypomagnesaemia in Japanese outpatients? BMJ open Gastroenterol. 2015;1(1):e000003-e000003. doi:10.1136/bmjgast-2014-000003


No Supplementary Material available for this article.
Article Views      : 0
PDF Downloads : 0